Alert archive / California / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 5, NWS Sacramento, CA

June 9, 1997Butte County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jun 9, 1997, 6:09 PM PDT for Butte County, California. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 1997, 6:09 PM PDT (01:09 UTC)
Expired
Jun 9, 1997, 7:15 PM PDT
In force
66 min
Issued by
NWS Sacramento, CA
Area
Whole counties

County Butte County, CA

The radar

The Beale AFB radar (KBBX), 19 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 1.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 1997-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 1997-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAC 100112 RRA
SVRSAC
CAC007-100215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
609 PM PDT MON JUN 9 1997
 
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN NORTH CALIFORNIA
 
   ...NORTHEASTERN BUTTE COUNTY
 
A SEVERE THUNDERSTORM IS OCCURRING 10 MILES SOUTHEAST OF PARADISE
IN BUTTE COUNTY. DOPPLER RADAR INDICATES HEAVY RAINS AND HAIL UP
TO 1/2 INCH POSSIBLE WITH THIS STORM. JUST NORTH OF THERE...A
WEATHER SPOTTER NEAR MAGALIA...BETWEEN PARADISE AND STIRLING CITY
...REPORTED SMALL HAIL AND MODERATE RAIN AT 6 PM PDT.
 
THERE ARE SEVERAL ACTIVE THUNDERSTORMS ACROSS NORTH-CENTRAL AND
NORTH-EASTERN BUTTE COUNTY. THE SHOWERS ASSOCIATED WITH THESE STORMS
HAVE REMAINED STEADY FOR THE PAST HOUR...MAKING PAVEMENTS VERY WET
AND DIRT ROADS MUDDY...BUT NO FLOODING IS BEING REPORTED AND NONE IS
EXPECTED AT THIS TIME.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS&.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
RANDY HARTLEY/STEVE ANDERSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:53 PM PDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 9, 2:53 PM PDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
245 PM PDT MON JUN 9 1997

HEAVY CONVECTION CONTINUES OVER ALL EXCEPT SHASTA LAKE/BURNEY BASIN
AREA ON WSR-88D. SLOW MOVING LOW CONTS OVER THE SOUTHERN SACTO VLY
WITH WESTERN MTN ECHOES MOVING SOUTH AND SIERNEV ECHOES MOVING NORTH.
WIDESPREAD SHOWERS INCLUDED IN THIS TOO. THE HEAVY ECHOES HAVE BEEN
MOVING IN A TRAIN FASHION...SO HAVE ISSUED FFA FOR THE THREE ZONES
AFFECTED. LOW EXPECTED TO KICK OUT TUESDAY AS NEXT U/L TROF
APPROACHES OFFSHORE REGION. TUESDAY SHOULD BE A DAY OF RELATIVE QUIET
AS RIDGING BETWEEN TROFS MOVES OVER. TROF TO REACH THE COAST
WEDNESDAY AND THEN MOVE THROUGH THE SAC VLY AS EARLY AS WEDNESDAY
AFTERNOON. REMAINDER OF EXTENDED LOOKS VERY STORMY AND UNSETTLED WITH
VERY COLD AIR MOVING IN THURSDAY...COULD EVEN SEE SNOW ON SIERNEV
CREST...

.STO...FFA FOR ZNS 63..68..69

BLU EU 052/064 050/060 048 626200
RBL BE 062/086 065/081 068 622003
SAC UB 056/082 054/082 057 621002

JAM

In the hours before

Special weather statement, Jun 9, 3:27 PM PDT, 2 hours 42 minutes before
CAZ016-064-092330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
327 PM PDT MON JUN 9 1997

...SEVERE THUNDERSTORM WARNING FOR PARTS OF LAKE AND NAPA
COUNTY HAS EXPIRED...

AT 325 PM...THUNDERSTORMS WERE LOCATED ALONG THE NAPA AND YOLO
COUNTY BORDER AND MOVING TO THE EAST AT 5 TO 15 MPH INTO YOLO
COUNTY. THE TOWNS OF RUMSEY AND GUINDA ALONG HIGHWAY 16 ARE IN
THE PATH OF THESE THUNDERSTORMS THROUGH 430 PM.

ALTHOUGH THE THREAT OF LARGE HAIL HAS DIMINISHED...
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY DOWNPOURS AND
DANGEROUS LIGHTNING. MOTORISTS ALONG HIGHWAY 16 SHOULD BE ALERT
FOR THE POSSIBILITY OF HEAVY DOWNPOURS AND MUDSLIDES OR FLOODING
ALONG PORTIONS OF HIGHWAY 16.

JHM
Special weather statement, Jun 9, 3:28 PM PDT, 2 hours 41 minutes before
CAZ016-064-092330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
327 PM PDT MON JUN 9 1997

...SEVERE THUNDERSTORM WARNING FOR PARTS OF LAKE AND NAPA
COUNTY HAS EXPIRED...

AT 325 PM...THUNDERSTORMS WERE LOCATED ALONG THE NAPA AND YOLO
COUNTY BORDER AND MOVING TO THE EAST AT 5 TO 15 MPH INTO YOLO
COUNTY. THE TOWNS OF RUMSEY AND GUINDA ALONG HIGHWAY 16 ARE IN
THE PATH OF THESE THUNDERSTORMS THROUGH 430 PM.

ALTHOUGH THE THREAT OF LARGE HAIL HAS DIMINISHED...
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY DOWNPOURS AND
DANGEROUS LIGHTNING. MOTORISTS ALONG HIGHWAY 16 SHOULD BE ALERT
FOR THE POSSIBILITY OF HEAVY DOWNPOURS AND MUDSLIDES OR FLOODING
ALONG PORTIONrS OF HIGHWAY 16.

JHM
Special weather statement, Jun 9, 4:45 PM PDT, 1 hour 24 minutes before
CAZ015-016-019-063-066-068-069-100045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
445 PM PDT MON JUN 9 1997

...SEVERE THUNDERSTORM WARNING FOR WESTERN STANISLAUS COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 440 PM...THE THUNDERSTORM IN WESTERN STANISLAUS BEGAN TO WEAKEN. SOME
REMAINING SHOWERS WILL CONTINUE JUST WEST OF INTERSTATE 5 THROUGH 530
PM. THUNDERSTORMS AND SHOWERS HAVE ALSO DISSIPATED IN YOLO COUNTY NEAR
THE TOWN OF RUMSEY.

MOST OF THE SHOWERS HAVE MOVED ACROSS THE CREST OF THE SIERRA NEVADA
ONTO THE EASTERN SLOPES AND INTO THE TRUCKEE-TAHOE REGION. SHOWERS
CONTINUE FROM QUINCY NORTHWARD ON THE WESTERN SLOPES TO LOCATIONS EAST
OF THE CITY OF REDDING. THE HEAVIEST SHOWERS CONTINUE OVER THE FOOTHILLS
NORTHEAST OF THE CITIES OF CHICO AND PARADISE. IN THE COASTAL RANGES...
SHOWERS HAVE ALSO DECREASED AND BECOME MORE WIDELY SCATTERED.

ALL SHOWERS HAVE CONTINUED TO DECREASE IN INTENSITY ACROSS NORTHERN
INTERIOR CALIFORNIA.

JAM/JHM
Special weather statement, Jun 9, 4:47 PM PDT, 1 hour 22 minutes before
CAZ015-016-019-063-066-068-069-100045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
445 PM PDT MON JUN 9 1997

...SEVERE THUNDERSTORM WARNING FOR WESTERN STANISLAUS COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 440 PM...THE THUNDERSTORM IN WESTERN STANISLAUS BEGAN TO WEAKEN. SOME
REMAINING SHOWERS WILL CONTINUE JUST WEST OF INTERSTATE 5 THROUGH 530
PM. THUNDERSTORMS AND SHOWERS HAVE ALSO DISSIPATED IN YOLO COUNTY NEAR
THE TOWN OF RUMSEY.

MOST OF THE SHOWERS HAVE MOVED ACROSS THE CREST OF THE SIERRA NEVADA
ONTO THE EASTERN SLOPES AND INTO THE TRUCKEE-TAHOE REGION. SHOWERS
CONTINUE FROM QUINCY NORTHWARD ON THE WESTERN SLOPES TO LOCATIONS EAST
OF THE CITY OF REDDING. THE HEAVIEST SHOWERS CONTINUE OVER THE FOOTHILLS
NORTHEAST OF THE CITIES OF CHICO AND PARADISE. IN THE COASTAL RANGES...
SHOWERS HAVE ALSO DECREASED AND BECOME MORE WIDELY SCATTERED.

ALL SHOWERS HAVE CONTINUED TO DECREASE IN INTENSITY ACROSS NORTHERN
INTERIOR CALIFORNIA.

JAM/JHM
Special weather statement, Jun 9, 5:45 PM PDT, 24 minutes before
CAZ010-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO
545 PM PDT MON JUN 9 1997

...DEVELOPING THUNDERSTORM IN SOUTHEASTERN SAN BENITO COUNTY...

A THUNDERSTORM IS RAPIDLY INTENSIFYING OVER THE MILE HIGH SAN BENITO
MOUNTAIN IN SOUTHEASTERN SAN BENITO COUNTY. THE STORM BEGAN TO
DEVELOP AROUND 5PM AND HAS NOW REACHED ITS PEAK INTENSITY. THE STORM
HAS MOVED VERY LITTLE DURING THE PAST HALF HOUR.

BACK PACKERS AND OTHERS LIVING OR WORKING IN THE DIABLO RANGE SHOULD
WATCH FOR MORE THUNDERSTORM DEVELOPMENT THROUGH THE EVENING HOURS AND
BE PREPARED TO MOVE QUICKLY TO SHELTER. BRIEF HEAVY DOWNPOURS...
LIGHTNING...AND HALF INCH HAIL ARE POSSIBLE IN THESE THUNDERSTORMS.
THE CONVECTIVE ACTIVITY SHOULD RAPIDLY DISSIPATE BY 8PM.

MILLARD
LEAD FORECASTER
Special weather statement, Jun 9, 5:54 PM PDT, 15 minutes before
CAZ010-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO
545 PM PDT MON JUN 9 1997

...DEVELOPING THUNDERSTORM IN SOUTHEASTERN SAN BENITO COUNTY...

A THUNDERSTORM IS RAPIDLY INTENSIFYING OVER THE MILE HIGH SAN BENITO
MOUNTAIN IN SOUTHEASTERN SAN BENITO COUNTY. THE STORM BEGAN TO
DEVELOP AROUND 5PM AND HAS NOW REACHED ITS PEAK INTENSITY. THE STORM
HAS MOVED VERY LITTLE DURING THE PAST HALF HOUR.

BACK PACKERS AND OTHERS LIVING OR WORKING IN THE DIABLO RANGE SHOULD
WATCH FOR MORE THUNDERSTORM DEVELOPMENT THROUGH THE EVENING HOURS AND
BE PREPARED TO MOVE QUICKLY TO SHELTER. BRIEF HEAVY DOWNPOURS...
LIGHTNING...AND HALF INCH HAIL ARE POSSIBLE IN THESE THUNDERSTORMS.
T HE CONVECTIVE ACTIVITY SHOULD RAPIDLY DISSIPATE BY 8PM.

MILLARD
LEAD FORECASTER

Nearby

Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.